Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 77, NWS Grand Forks, ND

July 9, 2016Cavalier County, Ramsey County, Walsh County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 9, 2016, 6:24 PM CDT for Cavalier County, Ramsey County, Walsh County, North Dakota. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2016, 6:24 PM CDT (23:24 UTC)
Expired
Jul 9, 2016, 7:15 PM CDT
In force
51 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Cavalier County, ND, Ramsey County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 136 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 6:25 PM CDTHAIL 14 Se Hampden, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.4 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

200 
WUUS53 KFGF 092324
SVRFGF
NDC019-071-099-100015-
/O.NEW.KFGF.SV.W.0077.160709T2324Z-160710T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
624 PM CDT SAT JUL 9 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN RAMSEY COUNTY IN NORTHEASTERN NORTH DAKOTA...
  NORTHWESTERN WALSH COUNTY IN NORTHEASTERN NORTH DAKOTA...
  SOUTHEASTERN CAVALIER COUNTY IN NORTHEASTERN NORTH DAKOTA...

* UNTIL 715 PM CDT

* AT 623 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DERRICK...OR
  19 MILES SOUTHWEST OF LANGDON...MOVING EAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  DERRICK AROUND 625 PM CDT. 
  EDMORE AROUND 635 PM CDT. 
  NEKOMA AROUND 640 PM CDT. 
  FAIRDALE AND HOVE MOBILE PARK AROUND 655 PM CDT. 
  ADAMS AROUND 710 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4866 9851 4864 9794 4826 9818 4835 9892
TIME...MOT...LOC 2323Z 276DEG 26KT 4851 9857 

HAIL...1.00IN
WIND...<50MPH
 
$$

KNUTSVIG
3 follow-up statements
500 
WWUS53 KFGF 092342
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
642 PM CDT SAT JUL 9 2016

NDC019-071-099-100015-
/O.CON.KFGF.SV.W.0077.000000T0000Z-160710T0015Z/
RAMSEY ND-WALSH ND-CAVALIER ND-
642 PM CDT SAT JUL 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN RAMSEY...NORTHWESTERN WALSH AND SOUTHEASTERN
CAVALIER COUNTIES...

AT 642 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER EDMORE...OR 25
MILES SOUTH OF LANGDON...MOVING SOUTHEAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  LAWTON AROUND 650 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4862 9835 4864 9794 4826 9818 4833 9877
      4845 9855
TIME...MOT...LOC 2342Z 304DEG 30KT 4839 9842 

HAIL...1.00IN
WIND...<50MPH
 
$$

KNUTSVIG
055 
WWUS53 KFGF 100003
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
703 PM CDT SAT JUL 9 2016

NDC019-100012-
/O.CAN.KFGF.SV.W.0077.000000T0000Z-160710T0015Z/
CAVALIER ND-
703 PM CDT SAT JUL 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CAVALIER COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4845 9823 4844 9807 4826 9818 4831 9855
      4838 9835
TIME...MOT...LOC 0002Z 276DEG 26KT 4837 9820 

$$

NDC071-099-100015-
/O.CON.KFGF.SV.W.0077.000000T0000Z-160710T0015Z/
RAMSEY ND-WALSH ND-
703 PM CDT SAT JUL 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EAST CENTRAL RAMSEY AND WEST CENTRAL WALSH COUNTIES...

AT 702 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ADAMS...OR 28
MILES SOUTH OF LANGDON...MOVING EAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  ADAMS AROUND 715 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4845 9823 4844 9807 4826 9818 4831 9855
      4838 9835
TIME...MOT...LOC 0002Z 276DEG 26KT 4837 9820 

HAIL...1.00IN
WIND...<50MPH
 
$$

KNUTSVIG
026 
WWUS53 KFGF 100010
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
710 PM CDT SAT JUL 9 2016

NDC071-099-100019-
/O.EXP.KFGF.SV.W.0077.000000T0000Z-160710T0015Z/
RAMSEY ND-WALSH ND-
710 PM CDT SAT JUL 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL RAMSEY AND WEST
CENTRAL WALSH COUNTIES WILL EXPIRE AT 715 PM CDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4845 9823 4844 9807 4826 9818 4831 9855
      4838 9835
TIME...MOT...LOC 0008Z 276DEG 26KT 4837 9820 

$$

KNUTSVIG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:10 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 9, 3:10 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
310 PM CDT SAT JUL 9 2016

.SHORT TERM...(This evening through Sunday)
Issued at 303 PM CDT Sat Jul 9 2016

Still quite a bit of uncertainity in terms of convective trends
tonight into sunday. Broad 850 mb warm advection over central ND
in region of sfc-850 mb moisture advection. Activity focused in
southwestern Manitoba. Earlier activity that moved east of
Bismarck dissipating but a few showers trying to reform nr lisbon
nd. But in the past half hour storms have fired in a zone south of
rugby to east of harvey in central ND in this 850 mb warm adv
zone. Now these storms should move northeast but how much will the
grow in coverage as we head into the evening is greatly unknown.
earlier short range model runs indicated chc of storms in Manitoba
moving southeast in a bow. Latest HRRRx for the past few runs have
nixed that idea but also doesnt have current convection
developing. It ties convection to what will develop in Montana or
NW South Dakota and moves that east. For now will broadbrush pops
for this activity thru tonight. Any morning convection will lift
north and east as warm 700 mb temps 14-16C move into central/ern
nd midday and aftn Sunday. Thus dont expect anything during the
day over most of ern nd and the RRV once any morning activity is
gone.

Also for Sunday aftn high temps in the low 90s and dew pts in the
low 70s in far southwestern fcst area gives heat indices over 100
and this warrants a heat advisory sunday aftn. coord with abr/bis.

.LONG TERM...(Sunday night through Saturday)
Issued at 303 PM CDT Sat Jul 9 2016

Convection may be ongoing across western North Dakota around 00z
Monday. The low level jet really cranks up Sunday night, with models
showing in excess of 50 knots at times. Fairly decent model
agreement in depicting best pcpn chances across the northern FA. For
this reason bumped up pcpn chances into at least the likely range for
areas north of highway 2. Moving ahead into Monday, there will be
some issues to work out yet. For starters, the SPC day 3 convective
outlook places areas along and east of the Red River in a slight
risk. Question number one will be what happens with the Sunday night
and early Monday morning convection, and how fast it moves east of
the FA. Question 2 will be the warm 700mb temps over the FA.
ECMWF shows 700mb temps warming to nearly +14C over the central FA by
18z Monday, while the GFS is even a tad warmer. So will need to
break the cap, and once or if this happens storms would quickly
become severe. Models are still showing a lot of spread in possible
solutions, so will have to see what later runs have in store.

There could be somewhat of a break in pcpn for most of the FA Monday
night, as the upper low tracks into southwest Manitoba. As the low
shifts toward Winnipeg on Tuesday, it looks to spread some
wraparound pcpn mainly into areas north of Interstate 94. Other
issue for Tue will be strong or gusty west winds. These gusty winds
should decrease somewhat Tue night, but still pretty breezy. Pcpn
chances should slide into NW MN overnight. For the Wed to Sat time
frame the FA returns to NW flow aloft. Overall temps will take a
dive to the cooler side of normal, with severe chances looking
fairly low. Forecast maintains a lot of rain chances, but overall it
will not be a washout.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1254 PM CDT Sat Jul 9 2016

vfr conditions thru this evening. unknown is coverage of storms
and with high uncertainity kept any mention out for now. after 06z
looks like moist southerly flow to cause lower ceilings to
develop...esp east of the red river. MVFR category in fcst for now
mostly 09z-10z afterwards.

&&

.FGF Watches/Warnings/Advisories...
ND...Heat Advisory from 1 PM to 7 PM CDT Sunday for NDZ049-052.

MN...None.
&&

SHORT TERM...Riddle
LONG TERM...Godon
AVIATION...Riddle
Hazardous weather outlook, Jul 9, 4:12 AM CDT, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
412 AM CDT SAT JUL 9 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-100915-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
412 AM CDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS LATE THIS AFTERNOON AND
TONIGHT GENERALLY ALONG AND WEST OF THE RED RIVER VALLEY...AND A
MARGINAL RISK TO THE EAST. LARGE HAIL...DAMAGING WINDS AND AN
ISOLATED TORNADO ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN LATE SUNDAY INTO EARLY
MONDAY. DAMAGING WINDS...LARGE HAIL...AND AN ISOLATED TORNADO ARE
POSSIBLE. IN ADDITION...THERE IS A SLIGHT RISK FOR EXCESSIVE
RAINFALL ON SUNDAY.

ANOTHER ROUND OF STRONG TO SEVERE STORMS IS EXPECTED FOR
MONDAY AFTERNOON AND EVENING...WITH THE HIGHEST CHANCES ALONG AND
EAST OF THE RED RIVER VALLEY. LARGE HAIL...DAMAGING WINDS...AND
TORNADOES ARE POSSIBLE WITH THESE STORMS.

THE COMBINATION OF VERY WARM TEMPERATURES AND HIGH HUMIDITY MAY
RESULT IN HEAT INDICES UP TO 95 TO 100 FOR A FEW HOURS SUNDAY AND
MONDAY AFTERNOON...ESPECIALLY ACROSS PARTS OF EASTERN NORTH
DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY THROUGH MONDAY AT
TIMES.

JAM

In the hours before

Local storm report, Jul 9, 4:42 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
442 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             4 S MAZA                48.34N 99.20W
07/09/2016  M2.50 INCH       BENSON             ND   STORM CHASER

            LOTS OF 2 INCH DIAMETER COVERING THE GROUND. LARGEST
            HAILSTONES MEASURED AT 2.25 INCH DIAMETER. REPORT BY
            TRAINER SPOTTER/STORM CHASER.

&&

GGUST
Local storm report, Jul 9, 5:01 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
501 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             4 E WEBSTER             48.28N 98.79W
07/09/2016  E1.25 INCH       RAMSEY             ND   PUBLIC

            LOTS OF QUARTER OF HALF DOLLAR SIZED HAIL. HAILED ENDED
            BY 5 PM CDT.

&&

GGUST
Local storm report, Jul 9, 5:26 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
526 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             7 N SOUTHAM             48.26N 98.55W
07/09/2016  E2.00 INCH       RAMSEY             ND   PUBLIC

            MAINLY QUARTER TO PING PONG BALL SIZED HAIL. SOME LARGER
            THAN A GOLFBALL.

&&

GGUST
Local storm report, Jul 9, 5:42 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
542 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             6 SSE CALIO             48.54N 98.89W
07/09/2016  E1.00 INCH       CAVALIER           ND   PUBLIC

            HAIL FELL ALONG THE RAMSEY AND CAVALIER COUNTY LINE.

&&

GGUST
Local storm report, Jul 9, 5:54 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
554 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             3 ENE GARSKE            48.37N 98.82W
07/09/2016  M1.50 INCH       RAMSEY             ND   PUBLIC

            MAINLY QUARTER TO HALF DOLLAR SIZED HAIL WITH SOME UP TO
            PING PONG BALL SIZED. LARGE HAIL OCCURRED INTERMITTENTLY
            BETWEEN 540 AND 545 PM CDT.

&&

GGUST
Local storm report, Jul 9, 6:20 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
620 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             6 W BROCKET             48.21N 98.49W
07/09/2016  E1.25 INCH       RAMSEY             ND   PUBLIC

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 3:00 PM CDTHeat AdvisoryFGFRansom, Richland, Sargent24 hr
Jul 9, 3:08 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey53 min
Jul 9, 3:11 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey, Towner64 min
Jul 9, 4:11 PM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Ramsey, Towner64 min
Jul 9, 4:42 PM CDTSevere Thunderstorm WarningFGFNelson, Ramsey, Walsh48 min
Jul 9, 5:21 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey, Towner, Walsh39 min
Jul 9, 5:43 PM CDTSevere Thunderstorm WarningFGFNelson, Ramsey, Walsh62 min
Jul 9, 6:03 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Walsh42 min
Jul 9, 6:46 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Steele, Walsh44 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.